Minnesota, 2002

Damaging Wind in Minnesota, August 11, 2002

August 11, 2002 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 11, 6:55 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 11, 6:55 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
755 PM CDT SUN AUG 11 2002

UPDATED AROUND 7 PM TO COVER CHANGES TO SEVERE THUNDERSTORM
WATCHES.  ALSO MADE SOME MINOR ADJUSTMENTS TO BACK OFF BEST
THUNDERSTORM CHANCES ACROSS EASTERN COUNTIES.  STILL EXPECTING
CURRENT LINE OF TSRA ACROSS CENTRAL SD TO FORM A COHESIVE LINE WITH
THREAT OF DAMAGING WIND SPREADING EAST ACROSS THE CWA OVERNIGHT.

NO OTHER CHANGES NEEDED AT THIS TIME.

FSD...NONE
 HACKER

In the hours before

Special weather statement, Aug 11, 6:30 PM CST, 4 hours 45 minutes before
SDZ038-050-052-053-120100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
730 PM CDT SUN AUG 11 2002

...SEVERE THUNDERSTORM WATCH NUMBER 590 FOR GREGORY COUNTY HAS BEEN
REPLACED BY SEVERE THUNDERSTORM WATCH 594...
...SEVERE THUNDERSTORM WATCH 589 EXTENDED BY WATCH NUMBER 594 FOR
JERAULD...BEADLE...AND SANBORN COUNTIES...

THE STORM PREDICTION CENTER HAS ISSUED ANOTHER SEVERE THUNDERSTORM
WATCH...NUMBER 594...UNTIL MIDNIGHT...FOR MUCH OF EASTERN SOUTH
DAKOTA...EXCEPT AREAS ROUGHLY SOUTHEAST OF A LINE FROM BROOKINGS
TO YANKTON.  THIS WATCH REPLACES THE PREVIOUS SEVERE THUNDERSTORM
WATCH NUMBER 590 FOR GREGORY COUNTY...AND EXTENDS THE PREVIOUS WATCH
FOR JERAULD...BEADLE...AND SANBORN COUNTIES.
Local storm report, Aug 11, 7:33 PM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0827 PM    (9V9)CHAMBERLAIN ARPT     SD   58 MPH TSTM GUST
08/11/02   BRULE                          ASOS REPORT
Local storm report, Aug 11, 7:49 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
849 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    20 NW WESSINGTON SPGS     SD   .88 INCH HAIL
08/11/02   JERAULD                        REPORTED BY PUBLIC.
Local storm report, Aug 11, 9:20 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    15 NE HURON               SD   60 MPH TSTM GUST
08/11/02   BEADLE                         REPORTED BY STORM
                                          SPOTTER.

0855 PM    10 NW WESSINGTON SPGS     SD   60 MPH TSTM GUST
08/11/02   JERAULD                        REPORTED BY PUBLIC.

0859 PM    5 N IROQUOIS              SD   60 MPH TSTM GUST
08/11/02   BEADLE                         REPORTED BY STORM
                                          SPOTTER.

0916 PM    7 NE WHITE LAKE           SD   60 MPH TSTM GUST
08/11/02   AURORA                         REPORTED BY STORM
                                          SPOTTER.

0930 PM    3 NE WOONSOCKET           SD   .75 INCH HAIL
08/11/02   SANBORN                        REPORTED BY STORM
                                          SPOTTER.

0933 PM    (MHE)MITCHELL ARPT        SD   67 MPH TSTM GUST
08/11/02   DAVISON                        RECORDED ON AUTOMATED
                                          OBSERVING EQUIPMENT.

0942 PM    MITCHELL                  SD   WIND DAMAGE
08/11/02   DAVISON                        TREES AND POWER LINES
                                          DOWN IN TOWN. REPORTED
                                          BY EMERGENCY MANAGEMENT.

0945 PM    6 W FULTON                SD   60 MPH TSTM GUST
08/11/02   HANSON                         TREE BRANCHES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

1005 PM    14 N DELMONT              SD   .75 INCH HAIL
08/11/02   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 11, 9:48 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1048 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    PARKSTON                  SD   .88 INCH HAIL
08/11/02   HUTCHINSON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          SOME QUARTER SIZE HAIL.
Local storm report, Aug 11, 9:53 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    (FSD)JOE FOSS FLD SIOUX F SD   77 MPH TSTM GUST
08/11/02   MINNEHAHA                      AUTOMATED SENSOR REPORT.

The radar

The Sioux Falls radar (KFSD), 133 km away, was scanning. The volume nearest the first event began at 05:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 11, 11:15 PM CST
Where
Jackson County, 4 mi W of Jackson
Measured
76 kt (87 mph)
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
43.617, -95.083

Thunderstorm winds, measured by privately owned equipment, cracked windows in a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313442.